Virginia, 2023High Wind in Virginia, April 1, 2023
April 1, 2023 · NWS LWX · 17 events in 17 counties and zones
A period of damaging high gradient winds developed across the region in wake of a strong cold front, resulting in numerous downed trees and power lines.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of damaging high gradient winds developed across the region in wake of a strong cold front, resulting in numerous downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 8:50 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 1, 8:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
950 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A warm front will lift north of the region early this morning,
then a strong cold front will cross the region by this evening.
High pressure will build into the region Sunday into Monday.
Another frontal system will affect the region Tuesday through
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Precip is starting to end to an end across the Alleghenies, with
gradual clearing expected over most of the area by noon. Expect
at least a few hours of abundant sunshine this afternoon,
allowing temperatures to reach the 70s. The 12Z IAD sounding
shows strong winds of 50-60KT between 2.5-3 thousand feet off
the ground. Once daytime heating begins, the weak inversion
should quickly burn off and allow the strong winds to mix down
to the surface. High Wind Warnings are in effect for much of the
area, with Wind Advisories for the VA Piedmont and far south MD.
The main cold front eventually races through the Mid-Atlantic
during the late afternoon to evening hours. This ushers in the
more intense winds where gusts of 55 to 65 mph become likely in
many spots. Such winds could easily bring down trees and cause
power outages. Additionally, some convective-allowing models
indicate a secondary line of showers/thunderstorms may develop
in the 5-8 PM timeframe. If this were to materialize, some local
intensification in the wind fields is possible. Strong to
locally damaging winds continue through the evening as wind-
related hazard products remain in effect.
Heading into the night, winds turn more west to northwesterly as
cold advection ensues in earnest. While gusty in nature, winds
should fall back into the 30 to 40 mph range. There is some
potential for advisory criteria to persist over the higher
elevations. A marked drop off in temperatures will accompany
this surge of cold air with lows ranging from the 20s in the
mountains to mid 30s to low 40s elsewhere. While the calendar
has shifted to April, upslope snow showers become likely in the
wake with a half inch possible along and west of the
Alleghenies.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
By Sunday, the powerful cold front will be well offshore of the
Eastern Seaboard while high pressure builds in from the Great
Lakes. The combined pressure gradient should maintain
northwesterly breezes through Sunday, particularly for the first
half of the day. Northwesterly gusts up to 30 to 35 mph to start
the day should gradually give way to decreasing winds by the
late afternoon/early evening. Abundant sunshine will accompany
high temperatures in the 50s to low 60s, with 40s across the
mountains. Relative to early April standards, this is around 4
to 8 degrees below climatology. High pressure eventually moves
in by Sunday night leading to a chilly night. Further, this also
carries a risk for frost development where the growing season
has commenced. With dew points expected to be in the 20s, there
is some potential for freeze concerns as well.
After a chilly start to the day, the new work week brings a very
warm start to the area. High pressure exits offshore while a
warm front lifts northward through the Mid-Atlantic on Monday
morning. Breezy southerly winds overspread the region
accompanied by mostly sunny skies. High temperatures top out in
the mid 60s to low 70s with any precipitation chances confined
to western Maryland by later in the evening. The warm advection
regime raises overnight lows back to the mild side of the
spectrum. Presently, the forecast calls for lows in the mid 40s
to low 50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday, a zonal flow pattern will be in place over the area,
with a trough located over the western CONUS moving into the Plains.
High pressure will be exiting off to the east as a shortwave and
associated low pressure moves into southeastern Canada drapes a cold
front will east-west near the area, currently expected to settle
around the PA-MD border. Any showers during the day Tuesday will be
focused on this feature in our northern zones and along terrain in
the west.
By Wednesday, another area of low pressure is expected to move into
the Midwest. As this advances northeast into Canada, a strong cold
front will cross the area Wednesday into Thursday. Temperatures will
be well above average thanks to return flow out of the south, with
much of the area seeing temps 10 degrees or more above normal. With
instability and anomalous warmth available ahead of an approaching
cold front, we're monitoring the potential for severe thunderstorms
on Wednesday. Currently the best shear seems to be offset to the
north and west, but will continue to monitor. High pressure is
expected to build in on Friday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A line of heavier rain and gusty winds is currently moving
through DCA/BWI/MTN, with brief reductions in visibility
expected. Otherwise, MVFR conditions will continue through
around 15-16Z, then VFR conditions return for a period of time
as skies clear. Southwest winds gust up to 30-35KT. Opted to
keep LLWS in the TAFs, even though there is going to be a brief
lull in winds late this morning, they will quickly pick up again
by mid afternoon.
An additional surge of wind is expected by the late afternoon
to early evening. This could be accompanied by a line of
convection although there is some uncertainty with this aspect
of the forecast. Regardless of whether these materialize, this
secondary surge brings increasingly gusty winds which are likely
to reach the 45 to 50 knot range. This continues through much
of the evening before dropping off some by midnight. Winds turn
more west to northwesterly overnight with gusts around 25 to 35
knots.
VFR conditions are anticipated for Sunday and Monday with dry
weather expected. Northwesterly gusts on Sunday morning may gust
up to 30 knots before decreasing in strength by later in the
afternoon. As high pressure exits early Monday, winds shift back
to southerly to start off the work week.
Sub-VFR conditions are possible Tuesday and Wednesday as
precipitation moves into the area.
&&
.MARINE...
Gale Warnings are in effect for all waters as a strong surge of
wind is expected to develop this afternoon. Given the warm air
temps in the 70s sitting atop colder bay temps, there could be
some areas that struggle to reach gales until late this
afternoon.
The primary cold front may be accompanied by a line showers
will bring in the strongest winds. With gusts over 50 knots
becoming more likely. Storm Warnings go into effect across the
northern two-thirds of the Chesapeake Bay and tidal Potomac from
6 PM until 2 AM.
Winds shift to west-northwesterly overnight with some period of
gale conditions possible. Thus, some extension of such products
may be needed. High-end small craft conditions are likely
through the remainder of the overnight hours. Northwesterly
winds remain breezy the first half of the day which should
warrant Small Craft Advisories. Winds fall off by Sunday
afternoon before another ramp up occurs on Monday as winds turn
southerly.
Winds may remain near or just below SCA criteria most of Tuesday. On
Wednesday winds increase ahead of an approaching cold front, likely
requiring SCAs.
&&
.TIDES/COASTAL FLOODING...
Increased anomalies are expected to bring sensitive locations
to action stage today. Minor coastal flooding is not expected
at this time. Water levels drop off rapidly tonight as the wind
shifts behind a cold front.
&&
.FIRE WEATHER...
There is a brief period of overlap between the strong wind
fields and falling humidity values. More specifically, this
occurs in the 1-5 PM timeframe with expected relative humidities
in the 20 to 30 percent range. 10-hour fuel moisture are
somewhat questionable at this point. However, if a fire were to
start, the robust wind fields with gusts up to 45 to 55 mph
would easily lead to some fire spread. While Sunday brings
another day of low relative humidity, winds gradually decrease
in strength as pressure gradients weaken.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until midnight EDT tonight for DCZ001.
MD...High Wind Warning until midnight EDT tonight for MDZ004>006-
008-011-013-014-016-018-503>508.
High Wind Warning until 2 AM EDT Sunday for MDZ001-003-501-502.
Wind Advisory until midnight EDT tonight for MDZ017.
VA...High Wind Warning until midnight EDT tonight for VAZ040-
053>055-501-502-505-506-526-527.
High Wind Warning until 2 AM EDT Sunday for VAZ025>031-503-504-
507-508.
Wind Advisory until midnight EDT tonight for VAZ036>039-050-
051-056-057.
WV...High Wind Warning until 2 AM EDT Sunday for WVZ050>053-055-
501>506.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ530>533-535-
536-538>542.
Storm Warning from 6 PM this evening to 2 AM EDT Sunday for
ANZ530>533-535-536-538>542.
Gale Warning from 2 AM to 6 AM EDT Sunday for ANZ533-541.
Gale Warning until 6 AM EDT Sunday for ANZ534-537-543.
&&
SYNOPSIS...BRO
NEAR TERM...BRO/KRR
SHORT TERM...BRO
LONG TERM...CAS
AVIATION...BRO/KRR/CAS
MARINE...BRO/KRR/CAS
TIDES...BRO
FIRE WEATHER...BROHazardous weather outlook, Apr 1, 7:33 AM EST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
833 AM EDT Sat Apr 1 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
833 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for the Washington and Baltimore
Metropolitan areas as well as northeastern Maryland and portions
of southern Maryland this afternoon and evening. High winds will
lead to instances of downed trees and power outages.
A Wind Advisory is in effect for southern Maryland and the
Virginia Piedmont this afternoon and evening. Isolated instances
of wind damage are possible.
A Gale Warning is in effect for the waters today.
A Storm Warning is in effect for the northern Chesapeake Bay from
north of Pooles Island to Drum Point and for the Tidal Potomac
River from Key Bridge to Cobb Island from 6 PM this evening until
2 AM. A Gale Warning is in effect for the rest of the waters
tonight.
Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter-size are possible in northeast
Maryland this evening. An isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gale conditions are possible Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or peak wind gusts to the National
Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
833 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for all locations along and west
of the Blue Ridge Mountains as well as western Maryland west of
the Catoctin Mountains through tonight. A High Wind Warning is
also in effect for most of northern and central Maryland as well
as northern Virginia this afternoon and evening. High winds will
lead to instances of downed trees and power outages.
Elsewhere, A Wind Advisory is in effect this afternoon and evening.
Isolated instances of wind damage are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or peak wind gusts to the National
Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-021245-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
833 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect through tonight. High winds will
lead to instances of downed trees and power outages.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or peak wind gusts to the National
Weather Service.
In the hours before
Local storm report, Apr 1, 8:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 AM EDT SAT APR 01 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM NON-TSTM WND DMG 4 ESE WOOLSEY 38.85N 77.57W
04/01/2023 PRINCE WILLIAM VA DEPT OF HIGHWAYS
VDOT REPORTS TREE DOWN ON ROAD NEAR SANDERS LANE AND
VA-234 IN PRINCE WILLIAM COUNTY.
&&
EVENT NUMBER LWX2300780
KRHigh Wind, Western Highland
- When
- April 1, 12:00 PM EST to 10:00 PM EST
- Where
- Western Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Highland County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Eastern Highland
- When
- April 1, 12:00 PM EST to 10:00 PM EST
- Where
- Eastern Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Highland County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Augusta
- When
- April 1, 4:00 PM EST to 7:00 PM EST
- Where
- Augusta forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Augusta County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Rockingham
- When
- April 1, 4:00 PM EST to 8:00 PM EST
- Where
- Rockingham forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Rockingham County 911 Center reported approximately 12 large trees and numerous power lines were downed throughout the county due to strong gradient wind gusts.
High Wind, Shenandoah
- When
- April 1, 4:00 PM EST to 8:00 PM EST
- Where
- Shenandoah forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Shenandoah County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Page
- When
- April 1, 4:00 PM EST to 8:00 PM EST
- Where
- Page forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Page County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Clarke
- When
- April 1, 4:00 PM EST to 8:00 PM EST
- Where
- Clarke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Clarke County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Warren
- When
- April 1, 4:00 PM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Warren County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Central Virginia Blue Ridge
- When
- April 1, 4:00 PM EST to 10:00 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
A mesonet at Afton Mountain measured a peak wind gust of 62 mph at 1730LST.
High Wind, Northern Virginia Blue Ridge
- When
- April 1, 4:00 PM EST to 10:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Significant tree damage along Skyline Drive and other parts of Shenandoah National Park.
High Wind, Rappahannock
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Rappahannock forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
A mesonet station at Boston, VA measured a peak gradient wind gust of 59 mph at 2016LST.
High Wind, Fairfax
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Fairfax forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
The ASOS at Washington Dulles International Airport, KIAD, measured a peak wind gust of 68 mph at 1934LST.
High Wind, Arlington
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Arlington forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
The ASOS at Washington Reagan International Airport, KDCA, measured a peak gradient wind gust of 58 mph at 2035LST.
High Wind, Stafford
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Stafford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Stafford County 911 Center reported numerous downed trees throughout the county due to strong gradient wind gusts.
High Wind, Western Loudoun
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Western Loudoun forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Loudoun County 911 center received more than two dozen reports of trees and power lines downed by the strong gradient winds across the county.
High Wind, Eastern Loudoun
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Eastern Loudoun forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Loudoun County 911 center received more than two dozen reports of trees and power lines downed by the strong gradient winds across the county.
High Wind, Northwest Prince William
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Northwest Prince William forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 38.702, -77.478 (the zone’s center; the record gives no point)
A mesonet in Haymarket, VA measured a sustained wind of 40 mph at 1705 LST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097739, 1097740, 1097729, 1097730, 1097731, 1097732, 1097733, 1097734, 1097741, 1097742, 1097735, 1097736, 1097737, 1097738, 1097743, 1097744, 1097745.